Wayne State University, Detroit Medical Center Southfield, MI, United States
Yechiel Mor, MD1, Katherine Wong, MD2, Feras Zaiem, MD3, Murray Ehrinpreis, MD2, Milton G. Mutchnick, MD, FACG2 1Wayne State University, Detroit Medical Center, Southfield, MI; 2Wayne State University School of Medicine, Detroit, MI; 3Wayne State University, Detroit Medical Center, Detroit, MI
Introduction: Dasatinib-induced polyposis is a rare phenomenon which has only been described in Japanese literature. We present the first case in English literature.
Case Description/Methods: A 64-year-old female presented for screening colonoscopy. Her only medical history included chronic myelogenous leukemia (CML) diagnosed one year prior that was improving and in the chronic phase with dasatinib 50mg daily. She denied taking any other medications. She denied having any prior colonoscopies or any family history of colorectal cancer. On colonoscopy, multiple small polyps were seen throughout the colon ranging from 3 to 6mm that were too numerous to count (Figure 1) throughout the entire colon. The polyps were friable and appeared to have mucous caps. A few of these polyps were removed for histologic examination.
The histologic examination demonstrated polypoid colonic tissue with ulcerated epithelium and inflammatory exudate. The crypts were serrated and cystically dilated and the lamina propria was expanded by increased chronic inflammatory cells. The ulcerated epithelium was overlying prominent reactive lymphoid follicles. The morphology was consistent with the diagnosis of inflammatory hyperplastic polyp.
Discussion: Inflammatory reactive polyposis caused by dasatinib is a rare phenomenon and has only been described in Japanese literature . Four months after discontinuing dasatinib in the Japanese patient, a repeat colonoscopy revealed significant improvement in the polypoid lesions.
The precise cellular and molecular mechanisms underlying the Tyrosine Kinase Inhibitor-mediated induction of an inflammatory phenotype remains poorly defined but would be of interest in further understanding the association with inflammatory polyposis as observed here .
For our patient, we did not advise discontinuing dasatinib as she was on a low dose and did not tolerate other therapies for CML. The patient remained asymptomatic on follow-up.
To our knowledge, this is the first case of dasatinib-induced inflammatory polyposis described in the English literature. It is important to be aware of the inflammatory effects of dasatinib. It is unknown if prolonged polyposis due to dasatinib is a benign process or may eventually result in malignancy. The mechanism of polyposis has also not yet been elucidated and it is necessary to accumulate more cases to further our understanding. Therefore, it is important to offer screening colonoscopies to these patients at regular intervals.
Figure: Figure 1 A: Multiple small polyps found on colonoscopy which were too numerous to count B: Histologic examination showing crypts which were serrated and cystically dilated with the lamina propria expanded by increased chronic inflammatory cells C: Histologic examination showing ulcerated epithelium was overlying prominent reactive lymphoid follicles
Yechiel Mor indicated no relevant financial relationships.
Katherine Wong indicated no relevant financial relationships.
Feras Zaiem indicated no relevant financial relationships.
Murray Ehrinpreis indicated no relevant financial relationships.
Milton Mutchnick indicated no relevant financial relationships.
Yechiel Mor, MD1, Katherine Wong, MD2, Feras Zaiem, MD3, Murray Ehrinpreis, MD2, Milton G. Mutchnick, MD, FACG2. P0163 - Inflammatory Polyposis in a Patient With CML on Dasatinib, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.